Utah, 2009

Dense Fog in Utah, December 13 to 14, 2009

December 13 to 14, 2009 · NWS GJT · 1 event in 1 county or zone

A stable airmass combined with clearing skies to produce dense fog.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A stable airmass combined with clearing skies to produce dense fog.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Dec 13, 1:49 PM MST, 6 hours 11 minutes earlier.

Area forecast discussion, Dec 13, 1:49 PM MST, 6 hours 11 minutes before
COZ001>014-017>023-UTZ022>025-027>029-132153-

AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
149 PM MST SUN DEC 13 2009

SHORT TERM...TONIGHT THROUGH TUESDAY...
CURRENT NEXRAD MOSAIC AND WATER VAPOR IMAGERY SHOW TROUGH JUST TO
OUR WEST MOVING FAIRLY QUICKLY TO THE E-NE.  NEXRAD SHOWING RETURNS
ACROSS MUCH OF NRN/CEN/ERN MTNS AND EXTREME NERN UT WHILE REMAINING
AREAS APPEAR TO BE PRECIP FREE.  MANY AREAS WERE ABOVE FREEZING BY
DAYBREAK AND QUITE BREEZY AS WARM AIR ALOFT MANAGED TO MIX TO THE SFC
CAUSING TEMPS TO REACH THE MID-40S IN SOME LOCALES. CURRENT TEMPS FOR
ALMOST ALL VALLEYS ARE ABOVE FREEZING WITH EITHER RAIN OR RAIN/SNOW
MIX BEING REPORTED.  IN RESPONSE...CANCELLED MANY WARNINGS AND
ADVISORIES AS TEMPS WERE JUST TOO WARM TO SUSTAIN ANY TYPE OF
SNOWFALL.  ON THE OTHER HAND....CO MTNS CONTINUE TO REPORT SNOW AND
THIS SHOULD CONTINUE THROUGH TOMORROW MORNING AS W TO NWLY FLOW WILL
KEEP FAVORABLE OROGRAPHICS PRODUCING SNOWFALL. REMAINING AREAS WILL
SEE TIMES OF RAIN AND SNOW THIS AFTERNOON AND EVENING AS ATMOSPHERE
SLOWLY BECOMES MORE STABLE. ANY PRECIP THAT FALLS TONIGHT WILL BE
SNOW BUT ASIDE FROM MTNS...NO APPRECIABLE ACCUMULATION EXPECTED...
MAYBE AN INCH OR TWO.  NUMEROUS ADVISORIES AND WARNINGS ARE STILL
ACTIVE...PLEASE VISIT WWW.WEATHER.GOV/GJT FOR LATEST INFORMATION.

BY MIDDAY MONDAY...ALL SNOW SHOULD HAVE ENDED FOR ENTIRE CWA AS A
WEAK TRANSITORY RIDGE MOVES INTO THE AREA.  EXPECT MORE CLOUDS THAN
SUN MONDAY WITH CLEARING CONDITIONS MOVING IN FROM WEST TO EAST.

TEMPS WILL REMAIN CLOSE TO SEASONAL NORMS...ALBEIT A FEW DEGREES
COOLER FOR REMAINDER OF SHORT-TERM.

LONG TERM...TUESDAY NIGHT THROUGH SUNDAY...
A FLAT DIRTY RIDGE WILL BE OVER THE SWRN STATES TUE NIGHT AND
WEDNESDAY AS CONSIDERABLE STORM ENERGY MOVES THROUGH THE GRT BASIN
AND NRN ROCKIES. OUR CWA SHOULD REMAIN MOSTLY DRY BUT CLOUD COVER
WILL BE SUBSTANTIAL. A WEAK SHORT WAVE PASSING THROUGH NRN UT WED
NIGHT WILL MOVE INTO OUR REGION EARLY THUR MORNING. THIS WILL BRING
THE BEST CHANCE OF PCPN DURING THIS EXTENDED PERIOD...ALBEIT
LIGHT AND CONFINED MAINLY TO THE MTNS NORTH OF I-70. OVERALL FORCING
LIMITED SO EXPECT SCATTERED SHOWERS AT BEST. GFS SHOWS TROF PASSAGE
AROUND NOON...WHILE EC SOME 6-12 HRS SLOWER. STILL FELT POPS NEED
TO BE RAISED A BIT THURSDAY.

A NORTHWESTERLY FLOW WILL BE OVER THE REGION FRIDAY THROUGH SUNDAY
AS AN AMPLIFIED RIDGE BUILDS OVER THE WRN GRT BASIN AND DIVERTS
STORM ENERGY NORTHWARD. HOWEVER THERE WILL BE ENOUGH MOISTURE TOO
PRODUCE MOSTLY CLOUDY SKIES ACROSS THE NORTH...GRADING TO PARTLY
CLOUDY SOUTH. LITTLE OR NO FORCING SEEN SO EXPECT LITTLE IN THE WAY
OF ANY PCPN. TEMPS SHOULD REMAIN A LITTLE BELOW SEASONAL READINGS.

AVIATION...
OCCASIONAL SNOW WILL CONTINUE OVER THE REGION THIS EVENING...
WITH RAIN OR MIXED RAIN AND SNOW IN THE LOWER WESTERN VALLEYS.
SNOW WILL CAUSE AREAS OF IFR AND OCCASIONAL LIFR CIGS AND VSBY
AT THE AIRFIELDS ABOVE 7000 FEET MSL. STORM INTENSITY WILL DECREASE
LATER TONIGHT...HOWEVER WIDESPREAD FOG IS LIKELY TO FORM IN MANY
VALLEYS RESULTING IN IFR AND LIFR CONDITIONS. SNOW WILL DIMINISH
FROM THE WEST OVERNIGHT WHILE CONTINUING ALONG THE CONTINENTAL DIVIDE
THROUGH MONDAY MORNING.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...

WINTER STORM WARNING UNTIL 9 PM MST THIS EVENING FOR COZ003.
WINTER WEATHER ADVISORY UNTIL 6 PM MST THIS EVENING FOR COZ001-
014.
WINTER WEATHER ADVISORY UNTIL 9 AM MST MONDAY FOR COZ005-010.
WINTER WEATHER ADVISORY UNTIL 9 PM MST THIS EVENING FOR COZ002.
WINTER STORM WARNING UNTIL 9 AM MST MONDAY FOR COZ004-009-012-
013-017>019.
WINTER STORM WARNING UNTIL 6 PM MST THIS EVENING FOR COZ007-008.
WINTER STORM WARNING UNTIL 5 AM MST MONDAY FOR COZ022-023.

&&

UPDATE.......TGR
SHORT TERM...AS
LONG TERM....MC
AVIATION.....MC
Hazardous weather outlook, Dec 13, 5:45 AM MST, 14 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
545 AM MST SUN DEC 13 2009

COZ001>014-017>023-UTZ022>025-027>029-141300-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
545 AM MST SUN DEC 13 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

WIDESPREAD SNOW...HEAVY AT TIMES...WILL CONTINUE ACROSS THE ENTIRE
REGION TODAY AS A STRONG PACIFIC STORM SWEEPS OVER THE AREA.
SIGNIFICANT SNOWFALL ACCUMULATIONS ARE EXPECTED TODAY AND TONIGHT
PROMPTING THE ISSUANCE OF NUMEROUS WARNINGS AND ADVISORIES.

PLEASE VISIT THE NATIONAL WEATHER SERVICE GRAND JUNCTION WEBSITE AT
WEATHER.GOV/GJT FOR THE LATEST INFORMATION ON THIS WINTER STORM.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SNOW WILL LINGER...MAINLY ALONG THE CONTINENTAL DIVIDE...MONDAY
BEFORE DIMINISHING ENTIRELY LATE MONDAY NIGHT. THE NEXT CHANCE FOR
SNOW ARRIVES THURSDAY AFTERNOON AND CONTINUES INTO SATURDAY MORNING
...THOUGH MAINLY FOR THE MOUNTAINS NORTH OF THE I-70 CORRIDOR..

.SPOTTER INFORMATION STATEMENT

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT...THOUGH
SPOTTERS ARE ENCOURAGED TO REPORT ANY SNOWFALL ACCUMULATIONS.

TGJT

In the hours before

Local storm report, Dec 13, 5:55 PM MST, 2 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
555 PM MST SUN DEC 13 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0545 PM     SNOW             5 W PAGOSA SPRINGS      37.27N 107.10W
12/13/2009  E8.0 INCH        ARCHULETA          CO   TRAINED SPOTTER

            24 HOUR SNOWFALL TOTAL

&&

EVENT NUMBER GJT0900202

MALEKSA
Local storm report, Dec 13, 6:34 PM MST, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
634 PM MST SUN DEC 13 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0315 PM     SNOW             7 SSW REDSTONE          39.09N 107.28W
12/13/2009  M5.0 INCH        GUNNISON           CO   AVALANCHE FCSTR

            NEW SNOW FALL SINCE 7 AM. STORM TOTAL OF 14 INCHES SO
            FAR.

&&

EVENT NUMBER GJT0900203

MALEKSA
Local storm report, Dec 13, 6:35 PM MST, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
635 PM MST SUN DEC 13 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0315 PM     SNOW             7 SSW REDSTONE          39.09N 107.28W
12/13/2009  M5.0 INCH        GUNNISON           CO   AVALANCHE FCSTR

            NEW SNOW FALL SINCE 7 AM FOR MCCLURE PASS. STORM TOTAL
            OF 14 INCHES SO FAR.

&&

CORRECTED REMARKS

EVENT NUMBER GJT0900203

MALEKSA
Local storm report, Dec 13, 6:40 PM MST, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
640 PM MST SUN DEC 13 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0800 AM     SNOW             2 WNW TROUT LAKE        37.81N 107.90W
12/13/2009  M6.0 INCH        SAN MIGUEL         CO   AVALANCHE FCSTR

            LIZARD HEAD PASS. 24 HOUR SNOWFALL AMT AS OF 8 AM SUN
            MORNING. SWE OF 0.4 INCHES

&&

EVENT NUMBER GJT0900204

MALEKSA
Local storm report, Dec 13, 6:42 PM MST, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
642 PM MST SUN DEC 13 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0800 AM     SNOW             3 SSE RICO              37.65N 108.01W
12/13/2009  M8.0 INCH        DOLORES            CO   AVALANCHE FCSTR

            SCOTCH CREEK. 24 HOUR SNOWFALL AMOUNT AS OF 8 AM SUN
            MORNING. SWE OF .5 INCHES

&&

EVENT NUMBER GJT0900205

MALEKSA
Local storm report, Dec 13, 7:23 PM MST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
723 PM MST SUN DEC 13 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

1000 AM     HEAVY SNOW       HAHNS PEAK              40.80N 106.93W
12/13/2009  E10.0 INCH       ROUTT              CO   PARK SERVICE

            24 HOUR SNOWFALL AMOUNT...ESTIMATED 8-10 INCHES ALONG
            WITH WINDY CONDITIONS

&&

EVENT NUMBER GJT0900206

MALEKSA

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 dense fog. Local standard time, as filed.

Dense Fog, Grand Flat and Arches

When
December 13, 8:00 PM MST to December 14, 9:00 AM MST
Where
Grand Flat and Arches forecast zone
Reported by
ASOS
Coordinates
38.982, -109.570 (the zone’s center; the record gives no point)

Dense fog frequently reduced visibilities to near one quarter mile, especially along I-70 between the Colorado border and Green River, Utah, and areas along 191 between Crescent Junction and Moab.

What these are

Dense Fog
Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2009Every state in 2009This day in weather historyWarnings in Utah, December 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 203112.